Format

Send to

Choose Destination
See comment in PubMed Commons below
J Med Case Rep. 2007 Nov 13;1:134.

A fatal case of recurrent amiodarone-induced thyrotoxicosis after percutaneous tracheotomy: a case report.

Author information

  • 1Department of Intensive Care Medicine, Alexandroupolis University Hospital, Democritus University of Thrace, Medical School, Dragana, Alexandroupolis 68100, Greece. christosdragoumanis@gmail.com.

Abstract

BACKGROUND:

Amiodarone is a widely used antiarrythmic drug, which may produce secondary effects on the thyroid. In 14-18% of amiodarone-treated patients, there is overt thyroid dysfunction, usually in the form of amiodarone-induced thyrotoxicosis, which can be difficult to manage with standard medical treatment.

CASE PRESENTATION:

Presented is the case of a 65-year-old man, under chronic treatment of atrial fibrillation with amiodarone, who was admitted to the Intensive Care Unit with acute cardio-respiratory failure and fever. He was recently hospitalized with respiratory distress, attributed to amiodarone-induced pulmonary fibrosis. Clinical and laboratory investigation revealed thyrotoxicosis due to amiodarone treatment. He was begun on thionamide, prednisone and beta-blockers. After a short term improvement of his clinical status the patient underwent percutaneous tracheotomy due to weaning failure from mechanical ventilation, which led to the development of recurrent thyrotoxicosis, unresponsive to medical treatment. Finally, the patient developed multiple organ failure and died, seven days later.

CONCLUSION:

We suggest that percutaneous tracheotomy could precipitate a thyrotoxic crisis, particularly in non-euthyroid patients suffering from concurrent severe illness and should be performed only in parallel with emergency thyroid surgery, when indicated.

PMID:
17999752
PMCID:
PMC2194711
DOI:
10.1186/1752-1947-1-134
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for BioMed Central Icon for PubMed Central
    Loading ...
    Support Center